Hi hope everyone is doing as well as they can be. :). I saw my Rheumatologist, for the 2nd time today, who is very thorough and listens well and advises fully about results etc - so had a good consultation! He examined me and looked a bit perplexed and it turned out he couldn’t find any sign of a pulse on the left side temporal artery. I have read an absent temporal pulse can be one indicator of GCA (which I am diagnosed with by symptoms and bloods and also have PMR). He found pulses on both sides on the last visit, as well as my GP finding both pulses at an appointment in between times. What I am curious about is if the pulses were found previously, is there something in particular that causes them not to be found, a few months later having decreased my Pred to 17 mg? I had thought with the reduction in Pred it would have been less likely to happen if I was improving, but clearly not :/ My CRP and PV had raised slightly at last bloods but not drastically. Anybody got any ideas about this, am curious.? Thank you in advance. Xx
Absent Temporal Artery Pulse: Hi :) hope everyone... - PMRGCAuk
If your CRP and PV has risen DESPITE pred it suggests the pred isn't at high enough a dose - and if you have a GCA diagnosis and are only on 17mg that isn't unreasonable assumption.
As I said the other day to someone else, the fact you are reducing your pred dose doesn't mean much in the context of the disease activity - it can still be going on subclinically without any obvious symptoms. My concern would be it is still there and active - and evidence was found in a study involving Prof Dasgupta that GCA can still be actively causing inflammation after 6 months on high dose pred (above 20mg). If that is the case for anyone and the dose of pred is reduced the inflammation can start to build up again. The pred never did anything to the disease process - it just cleared out the inflammation that was being created, mopping up the result of the dripping tap rather than replacing the leaky washer.
Many thanks PMRPro. I think Rheumatologist was surprised himself as he thought things were fine. I am down at secenteeen now but been on the higher doses since January. (High was 49mgs) now down to 17mgs. He told me to take 16mg on Monday and two weeks later 1 mg per month once at fifteen. He muttered about the absent pulse “we’ll need to keep an eye on that” - not seeing him til 3 months so not sure how he will do that!! Not concerned enough for me to keep me in current dose nor increase it! :/ also suggested if I have “niggles” which i said I did have in temples to areNgebto get bloods on that day (ha, has he ever tried that!) because he doesn’t want me just increasing without seeiingthe blood work! Said “we don’t want to put more poison into you if you don’t need it”! I have plent Pred. 5 mgs and 1mgs. Do you think I should follow my gut feeling and go up myself ? I suppose what he doesn’t know won’t hurt him x
That leaves you with the problem of have you got enough pred and how to explain later. I know - they live in cloud cuckoo land about getting bloods done quickly and how he can keep an eye on anything if he doesn't see you more often! And it says everywhere that there is no justification for delaying high dose pred if there are symptoms suggestive of GCA.
And frankly - while HE might not think so, taking a bit more poison that is potentially saving me from losing my sight isn't much of a trial ...
Ach yes, thanks Mike, you are right - I will just take the bull by the horns and increase it myself - even getting to see the one gp in the practice who actually understands GCA takes weeks to see. I can see other GPS To discuss but they won’t make any decisions without say so of the “all knowing” gp - so can’t really afford to wait all that time before making a decision. Didn’t mean to sound flippant but it is hard to choose to go back up on steroids when I thought I was actually feeling better! I acknowledge what PMRPro says and it makes complete sense - so I will do that. Better now than waiting until am in a bad flare and have to go back up to high doses - which I didn’t tolerate well at all and I only started at forty! Pity those on 60 and 80 - I got diabetes and Cushing symptoms very badly and only recently - at 17/18mgs had started to feel a wee bit human again, hence the dread of increasing. I do understand it though and accept the ball is in my court. Many thanks for your reply xx